Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Las Vegas, NV

July 24, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2017, 6:14 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 6:14 PM MST (01:14 UTC)
Expired
Jul 24, 2017, 9:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 91 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS55 KVEF 250114
FFWVEF
AZC015-250415-
/O.NEW.KVEF.FF.W.0031.170725T0114Z-170725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
614 PM MST MON JUL 24 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 915 PM MST

* At 609 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain west and south of Kingman. Storms were moving very 
  slowly and redeveloping in the same area. Rain gauges in the area 
  report rain rates of 2 inches per hour and 0.90 inches of rain in 
  the past 30 minutes. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  areas between Kingman and Golden Valley and and Hualapai Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3535 11414 3510 11387 3499 11399 3530 11426

$$

JS
2 follow-up statements
487 
WGUS75 KVEF 250257
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
757 PM MST MON JUL 24 2017

AZC015-250415-
/O.CON.KVEF.FF.W.0031.000000T0000Z-170725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
757 PM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 754 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. More than 
two inches of rain have already fallen and flash flooding is 
expected to continue.

Some locations that will continue to experience flooding include...
southwest Kingman, Golden Valley and Hualapai Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3535 11414 3510 11387 3499 11399 3530 11426

$$

JS
937 
WGUS75 KVEF 250415
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
915 PM MST MON JUL 24 2017

AZC015-250423-
/O.EXP.KVEF.FF.W.0031.000000T0000Z-170725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
915 PM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
915 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. 
Continue to use caution and watch for standing water on roadways.

LAT...LON 3535 11414 3510 11387 3499 11399 3530 11426

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:00 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 24, 1:00 PM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
100 PM PDT Mon Jul 24 2017

.SYNOPSIS...A significant push of monsoon moisture will spread
northward today bring the threat of heavy rain and thunderstorms to
much of the area over the next couple of days. The greatest threat
will occur today and Tuesday afternoon before a drying trend begins
mid to late week. &&

.SHORT TERM...Today through Wednesday

Heavy thunderstorms have developed this afternoon concentrated along
the Spring Mountains west of Las Vegas. Some of these storms have
produced rainfall rates over 2 inches per hour, and additional
thunderstorm development is likely though the afternoon.
Meanwhile...vorticity maxima moving northwest from central Arizona
will arrive in our forecast area this evening to be located near
Lake Mead around 5 pm. This will serve as an additional mechanism
of upward motion and a focus for additional thunderstorm
development. This disturbance will continue northward tonight and
scattered to numerous thunderstorms are likely to persist across
Lincoln, Northern Mohave and Clark counties.  Given the extremely
moisture rich airmass, thunderstorms will be possible both day and
night, and it wont take much to trigger thunderstorm activity even
during the very early morning hours.  Several convective allowing
models are suggesting an uptick in convective activity early Tuesday
morning across the I-15 corridor from Las Vegas to St George...and
given the very anomalous moisture in place as well as slow storm
motion....decided to extend the Flash Flood Watch for those areas
through Tuesday evening to account for potential flood impacts
tomorrow morning and afternoon. Have left San Bern and southern
Mohave counties out of the watch extension at this time.

On Wednesday....things will tend to dry out as a weak southwest flow
gradually dries out the mid and upper levels of the atmosphere. Low
level moisture will remain above normal however and scattered
afternoon and evening storms will remain a possibility for much of
the region, but coverage and intensity will trend less.

Temperatures today and tomorrow will struggle to beat triple digits
in areas where rain and clouds are abundant, but will return closer
to normal on Wednesday. Further West, across Inyo and Western San
Bern counties, near to slightly above normal temperatures can be
expected each day.

.LONG TERM...Thursday through Saturday.

Gradual drying and warming is expected for Thursday as weak
southwest flow returns to the region. Enough moisture is likely to
remain in place for afternoon showers/storms over favored high
terrain.

By Friday, high pressure once again pushes back to a favorable
location near the Four Corners, allowing for a moist southeasterly
flow into the region. However, this is where guidance begins to
diverge, with the GFS keeping the high and favorable flow well into
the weekend while the ECMWF is significantly different, pushing the
high to near Reno and keeping much of the moisture to the south of
Las Vegas. For now I've split the difference, increasing dew points,
and  PoPs over the area, but with a emphasis on areas south of Las
Vegas.
&&

.FIRE WEATHER...Scattered showers and thunderstorms will occur over
much of the region today with any storm capable of producing very
heavy rainfall. Although storms will be possible in Inyo County
today, those are expected to be more isolated. However, areas of far
southeastern Inyo could see more scattered storms. Conditions will
gradually dry out midweek onward, with thunderstorms decreasing in
coverage each day. Temperatures will be near normal to somewhat
below normal through Wednesday, before returning to slightly above
normal late in the week.
&&

.HYDROLOGY...
Creeks, streams and rivers in northern Inyo County have shown
decreasing flows over the last couple of days. However, some road
closures continue in the area. Bishop Creek Bypass and Big Pine
Creek Bypass continue to be utilized to minimize flows through
Bishop and Big Pine. Remember, never drive through flooded
roadways or around barricades. Also, pastureland or farmland
adjacent to creeks, streams or rivers could experience areas of
standing water.
&&

.AVIATION...For McCarran...Showers and thunderstorms may frequently
cause gusty and erratic winds through Tuesday. Outside of that,
winds should favor a southeasterly direction around 10 knots with
gusts to 18 knots at times. Showers and thunderstorms will be around
at times through Tuesday with night time activity possible in
additions to the usual afternoon and evening activity. Cigs above 10
kft prevailing but could drop to 7 kft with storm over the terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms are expected to
impact much of the region through Tuesday with potentially heavy
rainfall. Cigs will generally be around 10-12k feet, but could fall
to as low as 5k feet in heavier storms. Winds will generally be from
the south to southeast at 10-15 knots with gusts to 20 knots, but
more gusty and erratic near any storms.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather and especially flood impacts the next
several days as an active monsoon pattern unfolds.

&&

Short Term...Outler
Fire Weather...Gorelow
Aviation...Harrison
Long Term...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 24, 1:13 PM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
113 PM PDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     FLASH FLOOD      6 N MT. CHARLESTON      36.34N 115.65W
07/24/2017                   CLARK              NV   COUNTY OFFICIAL

            SR156 CLOSED AT SR158 DUE TO DEBRIS AND
            FLOODWATER ON THE ROADWAY. VIA REGIONAL
            FLOOD.

&&

CO
Local storm report, Jul 24, 2:45 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      5 NNW MT. CHARLESTON    36.32N 115.67W
07/24/2017                   CLARK              NV   FIRE DEPT/RESCUE

            MT. CHARLESON FIRE REPORTS WALL OF MUD AND
            DEBRIS ~20 FT WIDE AND 4 FEET DEEP FLOWING
            THROUGH LEE CANYON WASH AND OVERWHELMING
            LOCAL CULVERTS IN UPPER&LOWER LEE CANYON
            MEADOWS. WATER OVERFLOWED THE ROADWAY AT MM
            2 ON SR156 NEAR LADY OF THE SNOW
            SUBDIVISION, CLOSING ROADWAYS. NDOT BUSY
            REMOVING ROCKS...DEBRIS...AND SMALL TREES
            FROM ROADWAYS IN THE AREA.

&&

CO
Local storm report, Jul 24, 2:48 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             4 NNW MT. CHARLESTON    36.31N 115.68W
07/24/2017  E0.75 INCH       CLARK              NV   FIRE DEPT/RESCUE

            HAIL OF PEA TO PENNY SIZE HAIL WAS REPORTED
            NEAR MCWILLIAMS CAMPGROUND.

&&

CO
Local storm report, Jul 24, 3:50 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     12 NNW TWENTYNINE PALMS 34.28N 116.17W
07/24/2017  M63 MPH          SAN BERNARDINO     CA   ASOS

            KNXP REPORTS GUST TO 55 KNOTS OUT OF THE
            EAST-SOUTHEAST AT 2224Z.

&&

CO
Local storm report, Jul 24, 5:38 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM PDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 NNE TWENTYNINE PALMS  34.17N 116.04W
07/24/2017                   SAN BERNARDINO     CA   PUBLIC

            A POWER POLE WAS BLOWN DOWN BY THUNDERSTORM
            WINDS ALONG UTAH TRAIL NORTH OF AMBOY RD.
            REPORTED VIA TWITTER WITH PICTURE.

&&

JH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:30 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 8:40 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 9:34 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 11:59 PM MSTFlash Flood WatchVEFMohave20 hr
Jul 25, 5:42 AM MSTFlash Flood WarningVEFMohave10 hr
Jul 25, 8:06 AM MSTFlash Flood WarningVEFMohave8 hr
Jul 25, 11:06 AM MSTFlash Flood WarningVEFMohave6 hr
Jul 25, 4:21 PM MSTAreal Flood WarningVEFMohave12 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.